Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 196, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 11:38 PM CDT for Kingfisher County, Logan County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 11:38 PM CDT (04:38 UTC)
- Expired
- May 18, 2001, 12:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kingfisher County, OK, Logan County, OK
The radar
The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 180440 SVROKC OKC073-083-180530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1138 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KINGFISHER COUNTY WESTERN LOGAN COUNTY * UNTIL 1230 AM CDT * AT 1138 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CASHION...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CASHION...CEDAR VALLEY...CIMARRON CITY...CRESCENT AND NAVINA HAIL UP TO THE SIZE OF QUARTERS...EXTREMELY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3602 9785 3575 9786 3575 9747 3603 9748 33/DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 17, 9:35 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 935 PM CDT THU MAY 17 2001 LATEST WATER VAPOR/IR IMAGERY/00Z ANALYSIS SHOW UVV'S NOW MOVING INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AND WILL BE RESPONSIBLE FOR INCREASING/INTENSIFYING CONVECTION ACROSS THE FORECAST AREA OVERNIGHT...PARTICULARLY THE WESTERN HALF. 02Z SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY NEARLY STATIONARY FROM SOUTH OF TULSA EXTENDING WESTWARD ALONG INTERSTATE 40 TO NEAR WEATHERFORD. BOUNDARY THEN HARD TO DISCERN AS IT MERGES WITH PRE-FRONTAL TROUGH EXTENDING SOUTHWEST TOWARD MIDLAND. COLD FRONT NOW INTO NORTHWEST OKLAHOMA. WITH ABOVE MENTIONED CONCERNS...WILL MAINTAIN HIGHEST POPS AND SEVERE WORDING ACROSS THE WESTERN HALF OF AREA OVERNIGHT. ANOTHER CONCERN THIS EVENING HAS BEEN NEARLY STATIONARY THUNDERSTORM OVER BECKHAM COUNTY NEAR SAYRE WITH KFDR WSR-88D INDICATING 3 TO 4 INCHES OF RAIN PER HOUR. BELIEVE HAIL HAS CONTAMINATED THE TOTALS SLIGHTLY BUT WITH HIGH PRECIPITABLE WATER AND WEAK WINDS ALOFT...2 TO 3 INCHES PER HOUR MAY BE POSSIBLE. MID/UPPER LEVEL WILL INCREASE SLIGHTLY AS SHORTWAVE TROUGHS TO THE WEST APPROACH AND MAY ALLEVIATE THE LOCALLY HEAVY RAIN A LITTLE AS THE NIGHT PROGRESSES. .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Local storm report, May 17, 9:06 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU MAY 17 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2 S SAYRE OK 1.75 INCH HAIL
05/17/01 BECKHAM AMATURE RADIO REPORT
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 43 min |
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 47 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
| May 18, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| May 18, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 45 min |
| May 18, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 18, 1:51 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 39 min |
| May 18, 2:18 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 45 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 53 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| May 18, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 64 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Logan, Oklahoma | 61 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 61 min |
| May 18, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 43 min |
| May 18, 3:22 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 18, 3:27 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 18, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 53 min |
| May 18, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc, Seminole | 57 min |
| May 18, 4:22 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 18, 4:35 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 55 min |
| May 18, 4:59 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.